Cold/Wind Chill, Northeastern Crook
- When
- February 13, 12:00 AM MST to February 15, 11:00 AM MST
- Where
- Northeastern Crook forecast zone
- Reported by
- Trained Spotter
An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 12, 9:30 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
930 PM MST Fri Feb 12 2021
.DISCUSSION...(This Evening Through Friday)
Issued at 213 PM MST Fri Feb 12 2021
Arctic air mass continues to reside over the n cntrl CONUS this
aftn. SPC mesoanalysis shows low-to-midlevel baroclinic zone and
fgen largely to our south and west over srn WY and nern CO.
Satellite-derived PWATs indicate plentiful low-to-midlevel moisture
streaming nwd atop this baroclinic zone, fueling some snow
showers/bands from nwrn NE thru swrn SD and nern WY. WV imagery
shows a midlevel shortwave digging sewd out of BC toward the nrn
Rockies. This, along with increasing fgen, will further enhance
snowfall across portions of nern WY/swrn SD this evening into
tonight.
Overall, little change to the forecast over the next few days. Sfc
high centered over srn CN will nudge swd/ewd overnight. Weak
pressure rises could allow modest northerly winds to persist thru
the night across the wrn SD plains, producing slightly cooler wind
chills in some areas. Have expanded the Wind Chill Warning to
include srn Meade Co. to account for this. Upper jet streak moves
overhead early tomorrow, which should bring a brief break in
snowfall. However, upper jet pivots over the Upper Midwest later
tomorrow and puts srn portions of nern WY/wrn SD in the favored
right entrance region for ascent as another shortwave rounds the
broader upper low centered over ern MB/wrn ON. Thus, should see a
return of snowfall across these areas late tomorrow aftn/evening
before upper jet departs to the east.
Sfc high continues to build sewd tomorrow night into Sunday. As it
does so, I suspect that many locations will see their coldest low
temperatures of the Arctic outbreak thus far, particularly if we
manage to clear out. For now, appears that we'll likely maintain
some upper-level clouds across much of the area and low-level clouds
across our lower tier to prevent optimal cooling. Nevertheless, even
without optimal cooling and despite fairly light winds, most of the
area will continue to see dangerous wind chills, and the Wind Chill
Warning may need to be further expanded before tomorrow night. As
sfc high continues to shift ewd into the Upper Midwest late Sunday
into Monday, return flow will begin across nern WY and wrn SD.
Pressure gradient tightens across the area by Monday AM, which will
lead to a brisk south to southeast wind--and thus likely the coldest
wind chills so far this month.
Beyond Monday, temperatures will gradually begin to moderate, though
wind chill headlines could linger through Tuesday AM. General
troughing persists across the cntrl CONUS thru much of next week,
but odds of 850-mb temps at or above 0 deg C increase by late
Thursday/Friday per ensemble consensus. Ensembles also generally
suggest that chances for widespread appreciable precipitation are
fairly low next week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 924 PM MST Fri Feb 12 2021
Widespread MVFR and areas of IFR conditions will continue during
the rest of the night, mainly south of I-90. Snow will end from
north to south later tonight into Saturday morning. VFR
conditions are expected over most of the area during the day on
Saturday. The exception will be over parts of northeastern
Wyoming,the Black Hills and southwestern South Dakota were IFR
conditions with periods of light snow will redevelop early
Saturday afternoon and will continue into Saturday evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 11 AM MST /noon CST/ Monday for
SDZ024>032-041>044-046-047-049-072-074.
Wind Chill Warning until 11 AM MST Monday for SDZ001-002-012>014-
073.
WY...Wind Chill Advisory until 11 AM MST Monday for WYZ054>058-071.
&&
DISCUSSION...Sherburn
AVIATION...10Hazardous Weather Outlook National Weather Service Rapid City SD 245 AM MST Fri Feb 12 2021 SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-131300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 245 AM MST Fri Feb 12 2021 /345 AM CST Fri Feb 12 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Bitterly cold wind chills of 25 below to 35 below zero can be expected today and tonight. A period of light snow is expected today and tonight, with a few inches of accumulation over southwest South Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold temperatures and bitterly cold wind chills will continue into early next week. The coldest wind chills are expected Saturday morning with wind chills as low as 35 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-131300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 245 AM MST Fri Feb 12 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Bitterly cold wind chills of 25 below to 45 below zero can be expected today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold temperatures and bitterly cold wind chills will continue into early next week. The coldest wind chills are expected Saturday morning with wind chills as low as 45 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939166, 939168, 939171, 939172, 939175, 939177.